Use of Allopurinol
Advisory on the Safe Use of Allopurinol
Allopurinol, a medication for reducing blood uric acid levels in gout, has been reported to cause rare but serious skin reactions that can lead to hospitalisation. It is important that you recognise the common signs and symptoms of such serious skin reactions so that early medical attention can be sought. Such serious skin reactions may cause less harm if detected and treated early.
What is Allopurinol Used For?
Allopurinol is an effective medication commonly used to treat gout, a condition where high levels of uric acid in the body result in crystals forming in the joints and skin. Allopurinol can also be used to treat uric acid stones and kidney disease caused by high levels of uric acid. It is a prescription-only medicine and should only be used under medical supervision. Allopurinol reduces the production of uric acid and lowers the uric acid level in the body. Allopurinol is usually started on a low dose, which may be increased based on the doctor’s professional judgement. Allopurinol does not work immediately. After regular use with monitoring of blood uric acid levels, your gout will generally be better controlled.
What Are the Side Effects of Allopurinol?
Allopurinol is generally safe. However, like all medicines, it can potentially cause side effects. The side effects experienced may vary among individuals. In rare instances, serious skin reactions, reduced blood count and/or liver disorder may occur.
What Are the Rare, Serious Skin Reactions Caused by Allopurinol?
There have been rare and serious skin reactions reported with the use of allopurinol. These include Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and drug reaction with eosinophilia and systemic symptoms (DRESS). With SJS, the skin blisters and peels, forming painful raw areas including the mucous membranes such as the mouth. TEN is a severe skin reaction where more than 30% of the skin is affected. As the damage to the skin is extensive, patients suffering from SJS or TEN are often treated like patients with burns. DRESS causes extensive rash on the body, fever, swelling of the lymph nodes, changes in blood counts, liver disorder and kidney failure. These serious skin reactions can lead to hospitalisation, serious complications or even death. Other than allopurinol, these serious skin reactions have also been reported with other medicines such as antibiotics and anti-epileptics. Always inform your doctor that you are taking allopurinol or any other health products, including health supplements or traditional medicines.
What Are the Early Signs and Symptoms of the Serious Skin Reactions Caused by Allopurinol?
There are many different signs and symptoms associated with the rare but serious skin reactions. You may start with general flu-like symptoms, fever, mouth ulcers, sore throat, red or gritty eyes. There may also be painful rash which can spread to a bigger area and start to blister. If you experience such signs and symptoms, you should stop the medicine, photograph the rash if possible, seek immediate medical attention and inform the prescribing doctor.
When Can the Serious Skin Reactions Caused by Allopurinol Occur?
Serious skin reactions caused by allopurinol usually occur within 3 months of starting the medication. However, it has also been reported to happen after 3 months. You should see your doctor immediately if you suspect that you are suffering from serious skin reactions.
Who is at Risk of Developing These Serious Skin Reactions Caused by Allopurinol?
The serious skin reactions are unpredictable and the exact cause is unclear. Some risk factors have been identified, such as the genetic makeup of certain individuals, higher starting doses of allopurinol and those with kidney impairment. In the case of genetic predisposition, studies have found that individuals with the genetic allele of HLA-B*5801 may be more predisposed to these serious skin reactions. Please speak to your doctor if you have concerns about the above risks.
What Can I Do on My Part as a Patient?
As with other medicines, the effects of allopurinol may vary from one individual to another. You are advised to consult your doctor or pharmacist before taking other supplements or traditional medicines when you are on allopurinol. You should seek professional medical advice if you feel unwell after use.
Seek immediate advice from your doctor if you experience any of these symptoms within the first 3 months of taking the medicine. These symptoms may occur separately and may not occur all at the same time.
- Flu-like symptoms
- Sore throat
When in doubt, you should consult your doctor for advice.